Absorption

Absorption in elderly

The oral absorption of drugs is affected in various ways in the elderly. The gastric pH is increased and the emptying time of the stomach is longer. Drugs that are dependent on a low gastric pH such as ketoconazole, indomethacin, fluconazole and tetracyclines may have decreased absorption. The blood flow in the gastrointestinal tract is decreased which could lead to less drug being absorbed. However the clinical effect of this is small. The motility of the tract is

also decreased, usually leading to the same amount of drug being absorbed from the GI over longer periods of time. Also, changes in the GI mucosa can lead to changes in absorption due to changes in the consistency of GI mucosal enzymes. Absorption from other sites besides the GI tract is also altered. Since the older patient typically has less body water, more body fat, and poor vascularisation, absorption from intramuscular and percutaneous sites can be erratic.

1

The most common cause of elevated gastric pH in elderly patients is: 

2

Would an elderly patient with an intramuscular shot of a hydrophilic drug have a more rapid or slower onset of action compared to a younger patient?